Carbimazole help

Hello again👋 can anyone advise me on carbimazole please. I have been on carbimazole for around a week now, ive noticed that palps and trembles are not as bad now but still breathless. I only take propranolol when i feel the need. Just wondering because i take 20mgs once a day and find maybe it wears of pretty quick; how come some people take it x2 or x4 tablets a day at the same dose? I know my dose is only low but will i continue to take this until i see endoc in october. I will be taking another blood test in 3 weeks if things havent changed much will doctor up the dose. I surpose its too soon to see a vast improvement yet. Alsodoes anybody get body jerks with it when sleeping. Thankyou.

13 Replies
oldest • newest

You could ask your doctor to issue you propranol10mg so you can spread them out or take 2 together to make up the 20mg. If you feel you need to take more then you need to discuss it with your doctor, don't increase your dose unless advised to do so.

Reply

Hiya nanedake i have propranolol and did use it but since taking carbi i have sort of left it off has things not as bad as when first took them.i did also read that propranolol can also contribute to bodyjerking at night and also sleep apnea. Thankyou again for your advice, i know you will always answer and help.xx

Reply

Oh, ok, I thought you were asking about the propranolol, must have misunderstood, glad you're doing ok.

Reply

Its ok!! Its the way i wrote post. 🌹

1 like
Reply

I have graves disease and diagnosed may 2015 . My t4 on diagnosis was 86 range 10 - 26 . I was very hyper . I too had problems sleeping and still do . I was also breathless but have never been tremulous . I was on carbimazole for 15 months and started off on 40mgs daily and this was gradually reduced . I was off carbimazole for 5 months as levels were improving but then they started rising again so I got put back on it . I have just read the last bit of your message and yes got body jerks when sleeping . I also felt like my legs were full of lead as in felt really heavy and I could barely get upstairs . My 16 year old who's now 18 said I was a nightmare to be around ! . My god I was an absolute wreck . Feel much better now but it sure is a journey .

1 like
Reply

Thankyou for replying back, yes body jerks are so annoying and wake me frequently, the breathlessness really gets to me with a passion, only recently diagnosed so still learning from everyone here. 😊

1 like
Reply

It isn't very nice feeling breathless but I think it's early days for the Carbimazole to have taken full effect. The tablets only come in 5mg and 20mg. I have always taken mine as one dose but I guess you could spread them out. I was diagnosed April this year so I am still learning. I also think levels can change from day to day, not sure, it's just some days I'm exhausted and others I'm hyper. Let me know if it works spreading the dose it will be interesting to find out. My dose has been reduced and I now have palpitations and breathlessness again but not as bad as before . It's quite difficult to get the balance right.

Reply

Hello,

I was diagnosed with Graves disease in June this year (weight loss, tremors, palpitations, breathlessness, crazy moods etc) and have been on Carbimazole since June. GP started me on 15mg/day, taken in 5mg doses 3xday (pharmacist said to take them regularly) and a betablocker to go alongside that - so take both 3xday. This helped a lot. The betablocker calms the symptoms quite quickly but doesn't solve the underlying cause. The Carbimazole solves the cause but takes time to do so.

Felt much better within a month or so although it took time to show in bloods results. I did find i slept heavier on the betablocker (when I could sleep) and got weird dreams and stuff too, no body jerks in sleep (my husband does those!). This improved a lot when I stopped taking the betablocker.

I gradually reduced and came off the betablocker during August on GP advice (apparently shouldn't stay on those for long). This meant some of the symptoms got much more noticeable (including some breathlessness) but that was to be expected.

Saw endocrinologist for first time on 24 August. He said he wouldn't have prescribed a betablocker at all, just "whacked it with carbimazole 40mg/day and then reduce as it takes effect" - takes 8 weeks minimum for effect to show. I've now reduced carbimazole from 15mg in 5mg doses 3xday to 10mg/day, taken once in the morning on his advice as bloods were improving - feel fine on that now - need to stay on it for another year, blood tests every 8 weeks.

So it will take time, but you should start to feel a big improvement within 8 weeks once the carbimazole starts taking effect.

Hope that helps a bit. Good luck.

Reply

Hello tbere yes very early days for me im on once a day 20mgs, did take beta blockers originally but found i slept rubbish with them and more bodyjerks so decided to not take them and im trying to learn to calm down and listern to my body. I took my carbi late this morning and have moticed a difference with nearly 2 hour delay or am i imagining it? more trembly etc.breathy. i dont see endoc till october so will just have to plodvalongbon 20mgs even though i know its probably not strong enough. Thankyou.

Reply

I know what you mean about noticing a difference if late taking the carbimazole. In the early days, I found being an hour late (particularly for morning dose) affected me so set my phone to remind me to take them at 6am, 1pm and 7pm. Quite glad I can now just do morning dose at 7am and that's it, now it's taken enough effect.

Take it very easy and do what's right for you. Some days are good ones, others not so much. But it will get easier.

Take care.

Reply

Yes today is a rubbish day. Yesterday was much better take care too.

Reply

There is an article from Thyroid UK here on hyperthyroidism- if you scroll down, it explains Carbimazole treatment. thyroiduk.org/tuk/about_the...

With drugs, it isn't as simple as 20 mg of a drug remaining effective for twice as long as 10mg. As you say, most of us take our carbi twice a day, you could ask your GP if this would be a better option for you. I'm not sure whether your GP will be able to increase the dose of carbi if you haven't seen an endo .

For similar reasons, I don't believe beta blockers are medication that you can take on an 'as required' basis, as you might paracetamol. In any case, right now the beta blockers may be what you need to help with the breathlessness. Your GP has prescribed a dose for a reason, and although many people with thyroid disease have cause to be fed up with their GPs, I suggest it would be worth discussing what your GP is trying to achieve with each drug with them (or maybe your pharmacist) before messing around too much with the dosage.

Tne thyroid is pretty fundamental to the way the body works, and I guess it's not unexpected that drugs designed to deal with thyroid issues may have some side-effects. Untreated hyperthyroid is dangerous - obviously, always discuss any side-effects with gp/endo, but in the end, the side-effects may be less of a concern than remaining untreated.

Reply

Thankyou i will ask the gp about x2 10mgs dose. I will thread your link. Yes i havent taken another propranol as i slept quite poor on them andvi now have less body jerks and also read a article on beta blockers that can cause sleep apnea.i also use a inhaler and wasnt sure they were making my breathing worse. I am still learning. Doc did say to me you could just take it when required like people do for anxiety but i decided not too. Its very early days fir me even though it seems like a lfe time!!!

Reply

You may also like...